Effects of diallyl sulfide and zinc on testicular steroidogenesis in cadmium-treated male rats.
J Biochem Mol Toxicol. 2008 Sep;22(5):345-53. PMID: 18972399
Biochemistry Department, Faculty of Pharmacy, Cairo University, Cairo 11562, Egypt. firstname.lastname@example.org
Cadmium (Cd) is one of the environmental pollutants that affect various tissues and organs including testis. Harmful effect of cadmium on testis is known to be germ cell degeneration and impairment of testicular steroidogenesis. In the present study, the effect of diallyl sulfide (DAS), a sulfur-containing volatile compound present in garlic, and zinc (Zn) was investigated on cadmium-induced testicular toxicity in rats. Male adult Wistar rats treated with cadmium (2.5 mg/kg body wt, five times a week for 4 weeks) showed decreased body weight, paired testicular weight, relative testicular weight, serum testosterone, luteinizing hormone, follicle-stimulating hormone, and testicular total antioxidant capacity (TAC) and protein levels. Testicular steroidogenic enzymes, such as 3beta-hydroxysteroid dehydrogenase (3beta-HSD) and 17beta-hydroxysteroid dehydrogenase (17beta-HSD), and marker enzymes, such as sorbitol dehydrogenase (SDH), lactate dehydrogenase (LDH), acid phosphatase (ACP), alkaline phosphatase (ALP), and glucose-6-phosphate dehydrogenase (G6PD), showed a significant decrease in activities whereas that of gamma-glutamyl transferase was significantly increased after cadmium exposure. The results have revealed that concurrent treatment with DAS or zinc restored key steroidogenic enzymes, SDH, LDH, and G6PD and increased testicular weight significantly. DAS restored the TAC level and increased testosterone level and relative testicular weight significantly. Zinc restored testicular protein level and body weight. It can be concluded that cadmium causes testicular toxicity and inhibits androgen production in adult male rats probably by affecting pituitary gonadotrophins and that concurrent administration of DAS or zinc provides protection against cadmium-induced testicular toxicity.